I had my routine bloods and appointment with my haematologist in December 2019. My doctor asked me how I was, and I replied with, “I still have cramps, muscle joint pain, tired, headaches, the list goes on, but everyday symptoms are different.” Yes, even after nine years of taking Glivec (imatinib), I still get these side effects.
My doctor then said, “What do you think of coming off your tablets and the quinine tablets today and see how you get on for the first three months?” My answer was undecided. I didn’t know what to say. I think I was shocked as I have been on these tablets for nine and a half years. These are my life; these are what is keeping me alive. I was very confused; I did explain my feelings to the doctor, and she did understand why I would feel this way. After about 15 minutes of thinking and talking about ‘what ifs’, I said, “Yes, why not.”
The doctor informed me I would be kept a close eye on, and if anything was to change they would call me back in straight away. So, three months of a whole new change, not knowing what’s ahead. I would have my bloods taken every six weeks and I have my appointment in February 2020, to see how everything is.
When I first came off the tablets, I didn’t really notice any change for the first four weeks. I was still getting cramp and pain and all the other side effects. I was like, what’s going on? I thought all my pain would go away. I was confused, but my doctor said it can take a few weeks before you notice anything changing. After a few weeks, I noticed my cramps became less, but I still cannot open jars and lids as I still get cramp in my hands and the soles of my feet. It wasn’t as often as before, where I would get a cramp out of the blue, and I do still have the odd headache. The muscle joint pain, however, is a completely different ball game.
All my left side hurts. My arm and my leg. My hand seems to be worse as well. I can feel the pain for no reason at all. I don’t have to be doing anything and it will just come. The pain feels like you have been lying on it for a while and then I get shooting pains. My hands tend to lock, especially the left one. I have also noticed I have more period pains, which I do suffer with quite badly. So, I am taking medication for the pain and that’s always worked. Since coming off my oral chemotherapy medication, my period pains have slightly come back a little worse, but I use a hot water bottle. I love a hot water bottle.
I don’t know if this is related to my chronic myeloid leukaemia (CML), but I wake up in bucket loads of sweat as well. Then, when I get out of bed, I am cold with goose bumps all over me, and I have to grab a hot water bottle to warm me up.
I still can’t write a long letter as I have cramp spams in my hands, so I have to write for a little while then go back to it, but I have always had that since having CML. I thought that would go and I could be normal again, but it hasn’t. There are also days where I still am very tired and exhausted, but I always plod along.
Since coming off the medication, I didn’t know what to expect. Who does? I’ve been taking it for years and years, so it’s become part of my life. When my doctor said I could come off it, I was shocked and nervous, and I still am. I don’t want to go backwards; I don’t want to relapse, which I know can happen. I have two young children and am married to a good husband. I have good family and great friends. I want to enjoy my life, be normal. Why can’t I?
Tuesday 28th January is my 10-year cancerversary. When I think of all the experiences I have had to go through – leukapheresis, two bone marrow biopsies, constant blood tests – I might as well have moved into the hospital as I’m always there. However, the staff have always been very supportive to me and my family.
10 years is a long time. I was 33 years of age and pregnant when diagnosed. So, I guess what I’m trying to say is yes, I am so glad and happy I have come off my medication. I don’t know what will happen, but I’m sure I am going to do everything I can to not let blood cancer beat me! We have to be strong, positive. We have bad days. We have good days. I have a long road ahead without my medication as I don’t know the outcome as its early days still. Yes, I still have side effects and to look at me, you wouldn’t think there was anything wrong with me as I carry on with my life, fighting! Don’t be scared to try something new that could help. The doctors will always advise and monitor you all the time, and if you have any worries or concerns, contact Leukaemia Care, or your doctor or nurse.